Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 53, NWS Las Vegas, NV

August 16, 2023Clark County, Nevada; San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 16, 2023, 1:35 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 1:35 PM PDT (20:35 UTC)
Expired
Aug 16, 2023, 4:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS55 KVEF 162035
FFWVEF
CAC071-NVC003-162345-
/O.NEW.KVEF.FF.W.0053.230816T2035Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
135 PM PDT Wed Aug 16 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Southern Clark County in southern Nevada...

* Until 445 PM PDT.

* At 135 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Nipton Road between Mile Marker 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are many low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3561 11527 3561 11514 3549 11513 3542 11522
      3552 11528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
2 follow-up statements
778 
WGUS75 KVEF 162145
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
245 PM PDT Wed Aug 16 2023

CAC071-NVC003-162345-
/O.CON.KVEF.FF.W.0053.000000T0000Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
245 PM PDT Wed Aug 16 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO AND SOUTHERN CLARK COUNTIES...

At 245 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Nipton Road between Mile Marker 1 and 6.

Although thunderstorms have moved away from the area, hazardous 
runoff is still possible and additional thunderstorms may develop 
this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are many low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3561 11527 3561 11514 3549 11513 3542 11522
      3552 11528

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
862 
WGUS75 KVEF 162341
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
441 PM PDT Wed Aug 16 2023

CAC071-NVC003-162351-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-230816T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
441 PM PDT Wed Aug 16 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO AND SOUTHERN CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3561 11527 3561 11514 3549 11513 3542 11522
      3552 11528

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:48 AM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 16, 10:48 AM PDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1048 AM PDT Wed Aug 16 2023

.SYNOPSIS...Daily thunderstorm activity can be expected around the
region through Friday as monsoonal moisture streams northward out
of Mexico. A significant moisture surge will arrive over the
weekend and may bring widespread wetting rains and an increased
flash flood risk lasting into Monday. Temperatures will be near
normal through Friday before dropping well below normal over the
weekend.
&&

.UPDATE...This morning, the National Hurricane Center upgraded the
tropical disturbance in the eastern Pacific Ocean to Tropical Storm
Hilary. Tropical Storm Hilary is forecast to strengthen into a
hurricane in the next 24-hours, with a track that will send it up
the Baja of California. As it moves over land, the storm will weaken
back into a tropical storm before simply becoming "remnants". Will
our forecast area have a direct hit from Hurricane Hilary? No.
However, the remnant moisture and vorticity associated with the
weakening of this system will interact with our monsoonal high
pressure, which will funnel a significant moisture plume into
southern Nevada (and southeastern California and northwestern
Arizona). We will continue to work out details over the next few
shifts in collaboration with the National Hurricane Center and the
Weather Prediction Center as precipitation chances and precipitation
amounts increase Saturday through Monday for our forecast area.
&&

.PREVIOUS DISCUSSION...138 AM PDT Wed Aug 16 2023/

.SHORT TERM...through Friday.

Early morning satellite imagery depicts abundant monsoonal
moisture spread across the region with fairly widespread mid and
high level cloud cover extending from the Great Basin to Sonora.
Meanwhile, a small vorticity maxima was aiding in some weak
nocturnal convection across southern Mohave County which is slowly
tracking north. This feature may promote some light rain showers
that ride north through the remainder of Mohave County during the
early morning hours, with generally dry conditions prevailing
elsewhere.

This monsoonal moisture will remain blanketed across the region
today and Thursday, which will encourage daily thunderstorm
activity, tending to favor the higher terrain but some isolated
storms may propagate into the lower elevations along outflow
boundary interactions as well. Brief heavy rain and gusty surface
winds will be the main threats, but overall storm character is
expected to remain fairly weak and pulsey thanks to marginal
instability expected.

By Friday, a weak closed low will approach the coast of central
California and induce a bit more of a southwesterly flow aloft,
which in turn advects some drier and more stable air into the
region. It will also bring some stronger southerly wind shear in
with it, so areas that don't completely lose their moisture profile
(like much of northwestern Arizona) could see a few stronger storms
with the improved wind shear in play. Otherwise, Friday should be
the last somewhat normal day with seasonably warm temps and fairly
abundant sunshine with larger changes arriving over the weekend.

.LONG TERM...Saturday through next Tuesday.

Still anticipating a major shift in the weather pattern over the
weekend as monsoonal moisture surges into the Southwestern US
thanks to a tropical system moving along the Baja Coast and a
southwesterly flow advecting moisture northward. There remains a
lot of uncertainty in the exact track of the tropical feature
which in-turn leads to some uncertainty in the magnitude of
moisture increase into the region, but ensembles remain largely on
track for significant moisture surge and the potential for several
days of an elevated flash flood risk across the area.

Current guidance highlights the first big push of moisture
arriving Saturday as a gulf surge forces very moisture rich air
from the Gulf of California northward and interacts with a fairly
strong southerly jet focused across the western Mojave Desert and
into the Great Basin. This could lead to several areas of training
thunderstorms which would be very efficient rainfall producers as
precipitable water values climb to near record territory. Moisture
will continue to funnel into the region Sunday, and it's possible
the most direct tap of tropical moisture will be moving through the
area at this time and into Monday, with the moisture tap only slowly
thinning by Tuesday.

With the abundant and very anomalous moisture anticipated, flash
flood risk will be a concern areawide. The current guidance from
the WPC has outlined much of the region in a Slight risk of Flash
Flooding for Saturday and Sunday, which is ramped up a notch from
the marginal previously forecast. Additional manipulations will be
possible as confidence in the forecast grows in the next few days.
In the meantime, keep an eye on the forecast and expect some
changes in the details as we get a better idea of how all these
features will come together.
&&

.AVIATION...For Harry Reid...Light and variable winds continue
through sunrise before weak east-northeast breezes develop later
this morning. Winds should remain from this direction and below 10
knots until westerly outflow from convection over the Spring
Mountains arrives. Exact timing of this outflow is still uncertain,
but hi-res guidance is in pretty good agreement of it arriving
between 21z-00z. Outflow strength is also uncertain, but likely over
10 knots. Winds should weaken a couple hours after the outflow
arrives, settling into a southwesterly direction that will persist
through the night. SCT-BKN mid-level and high clouds through the TAF
period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Outside of any thunderstorm influence, expecting light
winds across the region, following typical diurnal trends. Speeds
forecast to generally remain below 10 knots. However, convective
influences will be possible, primarily at KBIH, KDAG, and the Las
Vegas Valley sites. Gusty outflow winds will be the most likely
impacts, but it is also possible that precipitation reaches the
airports at KDAG and KBIH. Greatest potential for convective impacts
between 20z and 03z. After 03z, convection is forecast to wane and
winds settle into typical overnight patterns. Barring a thunderstorm
directly over an airfield, VFR conditions are expected with SCT-BKN
mid-level and high clouds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Varian
DISCUSSION...Outler
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:19 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.